Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 49, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2004, 8:27 PM CDT for King County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 8:27 PM CDT (01:27 UTC)
- Expired
- May 11, 2004, 9:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County King County, TX
The radar
The Lubbock radar (KLBB), 138 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 4:05 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1320 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1878 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
599 WUUS54 KLUB 120127 SVRLBB TXC269-120200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 827 PM CDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KING COUNTY IN NORTHWEST TEXAS * UNTIL 900 PM CDT * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR GUTHRIE...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE GUTHRIE AND GROW. DESTRUCTIVE HAIL CAN BE EXPECTED WITH THIS STORM...TAKE COVER NOW. GO TO THE LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3349 10052 3350 10013 3381 10002 3374 10042 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:30 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 11, 3:30 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT TUE MAY 11 2004 .SHORT TERM... APPROACHING UPPER TROF AND INCREASING SOUTHWEST FLOW ALOFT CAUSING SURFACE PRESSURE FALLS ACROSS WESTERN GREAT PLAINS THIS AFTERNOON. DRYLINE ORGANIZING ACROSS WESTERN PANHANDLE AND EXTREME NORTHWESTERN SOUTH PLAINS...THEN TAKING INTERESTING KINK TO THE SOUTH-SOUTHEAST ACROSS SOUTHWESTERN SOUTH PLAINS. THIS IS BECAUSE OF LAST EVENINGS RAINFALL ACROSS THE CENTRAL SOUTH PLAINS THAT HAS LIMITED THE SURFACE WARMING AND DEPTH OF MIXING SLIGHTLY HOLDING MORE SOUTHEAST SURFACE COMPONENT AND THUS APPARENTLY CREATING THE DRYLINE BULGE. SURFACE CONVERGENCE VALUES INCREASING FROM WEST-NORTHWEST COUNTIES TO SOUTH CENTRAL COUNTIES...WITH AN APPARENT MAX SHOWING UP ACROSS LYNN AND SOUTHWEST LUBBOCK COUNTIES WHERE HORIZONTAL VORTICITY ROLLS SHOWING UP BEST THROUGH GROWING CUMULUS FIELD THIS AREA. SEVERE INDICES ARE GENERALLY FAVORABLE THIS AFTERNOON WITH MODERATE CAPES AND INCREASING SHEAR...ESPECIALLY IN LOWEST 3KM WHERE HELICITY VALUES HAVE GONE UP AS FORECAST THIS MORNING FROM BOTH THE ETA AND RUC MODELS. 18Z REESE SOUNDING COURTESY OF THE TTU WEST TEXAS MESONET GROUP INDICATED STILL ABOUT 4.5 DEGREES CENTIGRADE OF WARMING REQUIRED TO BREAK LOW LEVEL CAP...BUT WE HAVE ALREADY MADE UP 2/3 OF THAT BY MID AFTERNOON. ALL OF THIS TO SAY WE STILL SUPPORT PREVIOUS RISK OF SEVERE OVER THE NEXT 6-8 HOURS WITH POTENTIAL FOR A FEW ROTATING SUPERCELLS SHOULD LONG LASTING UPDRAFTS GET GOING. SCENARIO WOULD OTHERWISE FAVOR LINEAR OR CLUSTER MULTICELL DEVELOPMENT WITH TYPICAL HIGH BASED PULSE SEVERE THREAT. ANY THUNDERSTORMS SHOULD MOVE STEADILY EAST THIS EVENING WITH DRIER AIR FOLLOWING OVERNIGHT INTO WEDNESDAY. STRONGER SOUTHWEST FLOW EXPECTED TO MIX DRYLINE FURTHER EAST BY WEDNESDAY AFTERNOON WITH WARM DOWNSLOPE AND DRYING COMPONENT DOMINATING. MINOR CHANGES TO INDICATE SLIGHTLY HIGHER CHANCE OF PRECIPITATION SOUTHWEST ZONES EARLY THIS EVENING. OTHERWISE FEW CHANGES OVERALL FROM PREVIOUS FORECAST. MCQUEEN .LONG TERM... ABUNDANT MOIST LOW LEVEL FLOW WILL GIVE WAY TO RAPID DRYING IN THE WAKE OF WEST TO SOUTHWEST FLOW ALONG THE DRYLINE/MOISTURE POOLING INTERFACE. ETA MODEL HAS A GOOD HANDLE ON THIS FEATURE. WENT WITH A DRYING TREND AND LOWERED POPS FROM NORTHWEST TO SOUTHEAST ACROSS THE CWA FOR WEDNESDAY. ON THE LARGER SCALE...LARGE UPPER LEVEL TROUGH WILL CONTINUE TO MOVE SLOWLY EAST ACROSS THE CENTRAL AND NORTHERN PLAINS STATES THROUGH THE MID RANGE PERIOD. SURFACE COLD FRONTAL BOUNDARY SHOWING UP WELL ON MID RANGE MODELS TODAY. CONSENSUS BRINGS THE SURFACE FRONT INTO THE NORTHERN PANHANDLE BETWEEN 00Z AND 06Z FRIDAY WITH GOOD LOW LEVEL CONVERGENCE AXIS SETTING UP ROUGHLY ALONG AND SOUTH OF A KBWS TO KPTS TO KJTS TO KSPS LINE. WITH LOW LEVEL DYNAMICS IN PLACE....WEAK SHORTWAVE DYNAMICS AND COOL AIR RUSHING IN ALOFT...INCREASED POPS ACROSS OUR CWA...ESPECIALLY CENTRAL AND EASTERN SECTIONS. KEPT LOW POPS OVER SOUTHEAST PORTIONS THROUGH EARLY SATURDAY MORNING TO CONSIDER FRONTAL SLOWING AND OR STRATIFORM TYPE RAIN BEHIND THE FROPA. BY SUNDAY...LOW LEVEL FLOW INCREASES OUT OF THE SOUTH AND SOUTHWEST AS FRONTAL BOUNDARY STALLS SOUTH OF THE CWA AND EVENTUALLY WASHES OUT. SLIGHT CHANCES FOR THUNDERSTORMS ALONG DRYLINE SETUP LATE MONDAY BUT...FOR THE MOST PART DRY SOUTHWEST FLOW AND LOW DEWPOINTS WILL BE THE RULING ACROSS MOST OF THE REGION THROUGH THE DAYS 5 TO 7 PERIOD. HIGH PRESSURE ALOFT WILL BE FOLLOWED BY ANOTHER LARGE UPPER TROUGH MOVING INTO THE FOUR CORNERS REGION BY NEXT THURSDAY. WIDELSKI && .PRELIMINARY POINT TEMPS/POPS... FRIONA 53 90 53 78 / 30 10 10 10 TULIA 57 90 59 79 / 30 10 10 10 PLAINVIEW 58 91 60 81 / 30 10 10 10 LEVELLAND 55 92 61 85 / 30 10 10 10 LUBBOCK 59 91 60 85 / 30 10 10 10 BROWNFIELD 56 92 61 86 / 30 10 10 10 CHILDRESS 63 93 63 81 / 30 10 10 30 SPUR 63 92 63 85 / 30 10 10 30 ASPERMONT 64 92 65 84 / 20 10 10 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/17
Hazardous weather outlook, May 11, 11:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT TUE MAY 11 2004 TXZ021>044-121630- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE SOUTH PLAINS...ROLLING PLAINS AND EXTREME SOUTHERN PANHANDLE THIS AFTERNOON AND EVENING. THE DRYLINE IS EXPECTED TO BECOME POSITIONED ACROSS THE WESTERN SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE BY MID-AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE AND MOVE TO THE EAST NORTHEAST. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE SLOWLY ACROSS THE ROCKIES AND AS A RESULT MID AND UPPER LEVEL WINDS WILL INCREASE OVER WEST TEXAS. THIS WILL ALLOW FOR AN INCREASE IN WIND SHEAR AND WILL AID IN THE ORGANIZATION OF THUNDERSTORMS. ALSO...THE COMBINATION OF INSTABILITY...CONVERGENCE ALONG THE DRYLINE...STEEP LAPSE RATES AND SHEAR MAY BE SUFFICIENT FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS. ISOLATED TORNADOES MAY ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, May 11, 4:12 PM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 412 PM CDT TUE MAY 11 2004 TXZ021>044-120300- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 412 PM CDT TUE MAY 11 2004 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BAILEY... BRISCOE...CASTRO...CHILDRESS...COCHRAN...COTTLE...CROSBY...DICKENS... FLOYD...GARZA...HALE...HALL...HOCKLEY...KENT...KING...LAMB... LUBBOCK...LYNN...MOTLEY...PARMER...STONEWALL...SWISHER...TERRY... YOAKUM...UNTIL 10 PM CDT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 11, 4:53 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 10 SW DIMMITT 34.45N 102.44W
05/11/2004 0.88 INCH CASTRO TX LAW ENFORCEMENT
&&
MCQUEENThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Crosby | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.